Heroin mixture in Ohio 100 times more powerful than deadly mixture in Fort Wayne

Photo courtesy Indiana State Police

FORT WAYNE, Ind. (WANE) – Local EMTs have responded to more than a dozen overdoses in the first week of September. NewsChannel 15 has already told you about a recent batch of a heroin-fentanyl mixture that’s been contributing to a large number of overdoses. However, we’ve learned about a new drug danger that EMS is preparing for.

It’s called carfentanil, and it’s being mixed in with heroin like fentanyl is right now. So far there have been no reports of it in Northeast Indiana.

Three Rivers Ambulance Authority responded to 64 overdoses in July and 72 in August. Those numbers aren’t slowing down for TRAA. Most of those calls usually result in the EMT using narcan- the drug that reverses an opiate overdose.

“With the heroin resurgence we did evaluate how much narcan we were carrying versus what we were seeing in the overdoses per day, and we were fine at that point of time,” TRAA COO Rob Smith said.

But supplies are about to go up. For the last few months EMTs have been responding to even more overdoses because of a fentanyl-heroin mixture. Now, new reports from Ohio and different areas of Indiana are making TRAA reevaluate the narcan stock again.

“We’re starting to see the heroin is being cut with a different drugs that is 100 times more powerful than fentanyl,” Smith said.

Smith is talking about carfentanil.

“It’s an elephant tranquilizer,” Smith said.

Both EMTs and Fort Wayne Police said it will take at least double the amount of narcan to reverse an overdose with this mixture. So, ambulances here are now carrying two to three times the original amount of narcan. Since the appearance of fentanyl, both groups have also changed the gloves they wear because the fentanyl can actually soak into your skin and get into your system. They switched from a latex glove to a thicker nitrile glove.

“An exposure to fentanyl or even heroin you would get very light headed, you could even pass out and stop breathing,” Fort Wayne Police Captain Kevin Hunter said.

Again, there have been no cases of the carfentanil in the area. However, officials in Cincinnati said the mixture is to blame in eight overdose deaths there recently so it’s not far away.

Comments are closed.